North Dakota, 2016

Hail in North Dakota, June 3, 2016

June 3, 2016 · NWS FGF · 2 events in 2 counties and zones

A convergent boundary set up near Devils Lake near a weak area of surface low pressure. Thunderstorms formed by mid to late afternoon, with some of them dropping hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A convergent boundary set up near Devils Lake near a weak area of surface low pressure. Thunderstorms formed by mid to late afternoon, with some of them dropping hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 3, 1:43 PM CST, 57 minutes earlier.

Area forecast discussion, Jun 3, 1:43 PM CST, 57 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
243 PM CDT FRI JUN 3 2016

.MESOSCALE DISCUSSION...
Issued at 219 PM CDT Fri Jun 3 2016

Latest SPC mesoanalysis indicating a broadening area of 1000 J/kg
plus cape over the central Dakotas with best convection ahead of
a vort max/jet now moving in N Cntrl SD. Non supercell tornado
parameter continues to increase and extend southward across
central ND and is expected to slide east into western zones by
peak heating. Deep layer shear continues to be nil over the CWA.

The southeastern FA (Ransom/Sargent/Richland counties in SE ND)
have cleared out and MU CAPE is beginning to increase in that
area, although a late start to heating and track of upper jet max
is keeping convection to the west of the area.

&&

.SHORT TERM...(This evening through Saturday night)
Issued at 219 PM CDT Fri Jun 3 2016

Will continue to follow HRRR for guidance as a precip as a large
area of light rain over the eastern zones shifts east while the
southern valley and portions of west central MN begin to clear
out. Main area of concern for afternoon will be west of the valley
and how much convection over central Dakotas extends into eastern
ND. Current HRRR guidance for 20Z has line of convection a bit
further east than radar trends, however precip along this
instability axis has extended eastward in the north, with
convection entering Towner county. Expectation is that the
eastward trend will continue but still limited by westward extend
of cloud cover. Will slightly adjust pops in the mid to late
afternoon hours.

Late afternoon...early evening...sfc boundary certainly not moving
out of eastern ND quickly and, at peak heating, best sfc
convergence appears to be along and just west of Red River
Valley. Threat for convection continues to be limited by clouds
but with clearing in the southern valley, can expect more
convection to develop from the western edges of cloud cover into
the Wahpeton area by 22Z to 23Z timeframe. By 01Z, much of the
convection begins to weaken and shift south out of the FA, with
activity nearly completely diminished by 04Z. Remaining issue for
the overnight period turns back to the rain shower activity to the
east and north east. Will be keeping in POPs in the east through
midnight Friday night. Note the NAM/GFS do initiate convection Sat
aftn with the GFS precip further west. Will keep chance pops in
for the valley and eastern FA through 06Z.

Saturday night...Beyond midnight, should begin seeing some
clearing as an upper ridge begins amplifying over the northern and
Canadian rockies and the upper low pulls off into the Upper Great
Lakes. Overnight lows will stay in the 50s with some clouds over
the valley and east while winds stay in the 5 to 10 mph range.

.LONG TERM...(Sunday through Friday)
Issued at 219 PM CDT Fri Jun 3 2016

Ridge over the rockies will continue amplifying and keep north
northwest flow pattern aloft for Sunday into Monday, with dry
conditions expected to continue into at least Tuesday. Will see a
general cooling trend with the northerly flow, especially
nighttime lows as high pressured sinks into western Dakotas by
Monday night. The departing upper low however will have a few
waves rotating around it, with a cool front sinking into Minnesota
on Monday. This will keep daytime highs across northern Minnesota
slightly cooler than seasonal norms, with highs in the upper 60s.
For Tuesday and beyond, confidence for any insignificant precip
or convective outbreaks is low as upper ridge will shift over
Dakotas, however a few ridge riders (short waves rotation around
ridge) will keep periods of low pops in the Wed through Fri
timeframe.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 119 PM CDT Fri Jun 3 2016

Showers can be expected with a wave crossing the area during the
first few hours in the period. Increasing instability by 20-21Z will
produce a chance for scattered thunderstorms. Main thunderstorm
threat will be out in the DVL basin. Otherwise...expect a sfc
boundary pushing east through the period...with winds becoming
northwesterly by the end of the period.

&&

.FGF Watches/Warnings/Advisories...
ND...None.
MN...None.
&&

MESOSCALE...Speicher
SHORT TERM...Speicher
LONG TERM...Speicher
AVIATION...Hopkins
Hazardous weather outlook, Jun 3, 2:42 AM CST, 11 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
342 AM CDT FRI JUN 3 2016

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-041200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
342 AM CDT FRI JUN 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE DURING THE AFTERNOON
HOURS ACROSS A PORTION OF EASTERN NORTH DAKOTA. THE MAIN HAZARDS
WILL BE A FEW REPORTS OF HAIL UP TO AN INCH AND WINDS UP TO 60
MPH...WITH EVEN A BRIEF WEAK TORNADO OR TWO POSSIBLE.

A WIDESPREAD AREA OF SHOWERS AND ISOLATED THUNDERSTORMS WILL
AFFECT THE VALLEY DURING THE MORNING HOURS...AND TRANSITION INTO
NORTHWEST MINNESOTA BY EARLY AFTERNOON. WIDESPREAD RAINFALL
AMOUNTS UP TO AN INCH ARE EXPECTED...WITH ISOLATED AMOUNTS OF 2 TO
3 INCHES POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Minot AFB radar (KMBX), 128 km away, was scanning. The volume nearest the first event began at 20:38 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Towner

When
June 3, 2:40 PM CST
Where
Towner County, 1.65 mi NNE of Hansboro
Measured
1 in hail
Reported by
Other Federal Agency
Coordinates
48.970, -99.350

The hail passed just south of the Hansboro port of entry.

Hail, Benson

When
June 3, 3:50 PM CST
Where
Benson County, 5.08 mi E of Minnewaukan
Measured
0.88 in hail
Reported by
Public
Coordinates
48.070, -99.140

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2016Every state in 2016This day in weather historyWarnings in North Dakota, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 643041, 629207.